Mississippi, 2002

Damaging Wind in Mississippi, July 7, 2002

July 7, 2002 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 1:55 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SUN JUL 7 2002

THE MAIN FORECAST PROBLEM TODAY CONTINUES TO BE COVERAGE OF
CONVECTION OVER THE NEXT FEW DAYS.

A VERY WARM AND HUMID AIRMASS WILL REMAIN IN PLACE OVER THE LOWER
MISSISSIPPI VALLEY THROUGH WEDNESDAY WITH ISOLATED TO SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS CONTINUING THROUGH THE
SHORT TERM PERIOD.  A SLOWLY DEVELOPING TROPICAL LOW PRESSURE SYSTEM
IN THE CENTRAL GULF OF MEXICO COULD AFFECT THE RAIN CHANCES BY
WEDNESDAY AND MAY ACTUALLY REDUCE RAIN CHANCES IN THE FORECAST AREA
BY MID WEEK AS THE LOW LEVEL CIRCULATION INCREASES AROUND THE SYSTEM
WELL TO THE SOUTH OF THE MISSISSIPPI COAST. HOWEVER...THERE IS STILL
TOO MUCH UNCERTAINTY IN THE DEVELOPMENT OF THIS SYSTEM TO TRY TO
FACTOR IT INTO THE LOCAL FORECAST AT THIS TIME. WILL KEEP ISOLATED
TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR MAINLY AFTERNOON AND
EARLY EVENING CONVECTIVE ACTIVITY. WITH THIS NORTHWESTERLY 500 MB
FLOW REGIME...EXPECT SOME DRIER MID LEVEL AIR TO ENHANCE THE
POTENTIAL FOR STRONG DOWNBURST WINDS FROM SOME OF THE STRONGER
AFTERNOON THUNDERSTORMS DURING THE PERIOD.

FOR TEMPERATURES...NO RELIEF TO THE HEAT IN SIGHT THROUGH THE SHORT
TERM. EXPECT VERY HUMID CONDITIONS TO CONTINUE WITH LOWS IN THE
LOWER TO MIDDLE 70S AND HIGHS IN THE LOWER TO MIDDLE 90S ACROSS THE
REGION THROUGH WEDNESDAY.

IN THE EXTENDED...THURSDAY THROUGH SUNDAY...AN UPPER LEVEL HIGH
PRESSURE RIDGE WILL REMAIN ANCHORED OVER THE SOUTHWESTERN UNITED
STATES THROUGH THE PERIOD WITH THE LOWER MISSISSIPPI VALLEY IN AN
AREA OF UPPER LEVEL NORTHWESTERLY FLOW. ACCORDING TO AVN EXTENDED
MODEL...A COLD FRONT IS EXPECTED TO STALL ACROSS NORTHERN PORTIONS
OF MISSISSIPPI BY SATURDAY...WHICH WILL HELP TO KEEP SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO THE WEEK-END. EXPECT
CONTINUED PATTERN OF SEASONALLY VERY WARM AND HUMID CONDITIONS WITH
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EVERY DAY. AN
UNCERTAIN FACTOR IN THE EXTENDED PERIOD IS THE DEVELOPING TROPICAL
LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO. THIS SYSTEM COULD
REDUCE OR INCREASE PRECIPITATION CHANCES BY THE MIDDLE OF THE
WEEK...DEPENDING ON THE STRENGTH OF THE STORM AND THE PATH OF
MOVEMENT.

JAN   74  95  74  95 /  10  30  10  30
MEI   72  95  72  95 /  20  30  10  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jul 7, 12:09 PM CST, 5 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
109 PM CDT SUN JUL 07 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM OVER EAST
CENTRAL PORTIONS OF MISSISSIPPI....INCLUDING THE  MERIDIAN AREA.
SOME OF THE STORMS THIS AFTERNOON IN EAST CENTRAL MISSISSIPPI MAY
BECOME SEVERE WITH DAMAGING DOWNBURST WINDS OF UP TO 60 MILES PER
HOUR.

ELSEWHERE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND MUCH OF MISSISSIPPI...EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP...MAINLY FROM AROUND 2 PM THROUGH 9 PM.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON.  THE MAIN
CONCERN WILL BE DAMAGING WINDS OF UP TO 60 MILES AN HOUR.

THE ATMOSPHERE OVER THE REGION REMAINS VERY UNSTABLE.  THE
COMBINATION OF AN UNSTABLE ATMOSPHERE...AVAILABLE MOISTURE...AND
DAYTIME HEATING WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE GREATEST COVERAGE OF
THUNDERSTORMS WILL REMAIN SOUTH OF A GREENVILLE TO KOSCIUSKO TO
BROOKSVILLE LINE...WHERE THE AVAILABLE MOISTURE IS THE GREATEST.
EXPECT A LARGE CLUSTER OF STRONG THUNDERSTORMS TO MOVE SLOWLY
WESTWARD FROM EAST CENTRAL MISSISSIPPI INTO CENTRAL MISSISSIPPI
THIS AFTERNOON.  OTHER ISOLATED THUNDERSTORMS ARE ALSO EXPECTED
TO DEVELOP.

WITH DRY AIR IN THE MIDDLE AND UPPER ATMOSPHERE...DAMAGING
DOWNBURST WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS AS THEY
MOVE SLOWLY WESTWARD THIS AFTERNOON.  THE INTENSITY AND COVERAGE
OF THUNDERSTORM ACTIVITY SHOULD DECREASE AFTER SUNSET.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NEED TO
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND BE PREPARED FOR
THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON HOURS BEFORE SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 7, 2:38 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT SUN JUL 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    12SE BROOKHAVEN           MS   WIND DAMAGE
07/07/02   LINCOLN                        C.D. REPORTED NUMEROUS
                                          TREES DOWN AT
                                          INTERSECTION OF HIGHWAYS
                                          569 AND 98.

0305 PM    15SE BROOKHAVEN           MS   0.75 INCH HAIL
07/07/02   LINCOLN                        C.D. REPORTED DIME SIZE
                                          HAIL.

0305 PM    14SW MONTICELLO           MS   0.75 INCH HAIL
07/07/02   LAWRENCE                       C.D. REPORTED DIME SIZE
                                          HAIL.
Local storm report, Jul 7, 2:51 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT SUN JUL 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    5N LAUREL                 MS   0.75 INCH HAIL
07/07/02   JONES                          E.O.C. REPORTED DIME SIZE
                                          HAIL.
Local storm report, Jul 7, 4:09 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
509 PM CDT SUN JUL 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    BAY SPRINGS               MS   WIND DAMAGE
07/07/02   JASPER                         NUMEROUS TREES AND
                                          POWERLINES DOWN FROM BAY
                                          SPRINGS TO MONTROSE FROM
                                          328 THROUGH 340 PM. SOME
                                          TREES WERE BLOCKING
                                          ROADS. REPORTED BY JASPER
                                          COUNTY EMA.

0328 PM    STRINGER                  MS   1.00 INCH HAIL
07/07/02   JASPER                         HAIL FROM DIME TO QUARTER
                                          SIZE OCCURRED FROM AROUND
                                          328 THROUGH 340 PM FROM
                                          STRINGER TO MONTROSE IN
                                          WESTERN SECTIONS OF THE
                                          COUNTY. REPORTED BY
                                          JASPER COUNTY EMA.

0430 PM    CARNES                    MS   0.75 INCH HAIL
07/07/02   FORREST                        REPORTED BY FORREST
                                          COUNTY EMA.

0445 PM    CARNES                    MS   WIND DAMAGE
07/07/02   FORREST                        A SEVERAL TREES WERE
                                          BLOWN DOWN. ONE TREE FELL
                                          ON A HOUSE. REPORTED BY
                                          COUNTY EMA.

0445 PM    2N COLLINS                MS   WIND DAMAGE
07/07/02   COVINGTON                      LARGE LIMBS DOWN.
                                          REPORTED BY THE PUBLIC.
Local storm report, Jul 7, 4:45 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT SUN JUL 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    3N COLUMBIA               MS   1.75 INCH HAIL
07/07/02   MARION                         GOLFBALL SIZED HAIL
                                          OCCURRED FOR AT LEAST 10
                                          MINUTES AND COVERED THE
                                          GROUND AT 3N COLUMBIA ON
                                          HIGHWAY 13 AND IN THE
                                          TOWN OF
                                          COLUMBIA...REPORTED BY
                                          MARION CO. EOC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 7, 5:34 PM CST
Where
Lincoln County, Brookhaven
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
31.583, -90.450

A top of tree fell on a house, resulting in minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308061.